Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Columbia, SC

May 5, 2020Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 5, 2020, 6:33 PM EDT for Kershaw County, Lancaster County, South Carolina. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2020, 6:33 PM EDT (22:33 UTC)
Expired
May 5, 2020, 7:15 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 6:57 PM EDTHAIL 1.55 Sw Irwin, SCPUBLIC REPORTED PING PONG BALL SIZE HAIL IN THE EDGEWATER COMMUNITY IN LANCASTER COUNTY. REPORT VIA TWITTER WITH VIDEO.
May 5, 7:01 PM EDTTSTM WND DMG8 S Irwin, SCTRAINED SPOTTER REPORTED A LARGE SWATH OF TREES DOWN ON GREEN RD. AT CEDAR CREEK RD. SURVEY TEAM WILL NEED TO INVESTIGATE TOMORROW.
May 5, 7:01 PM EDTTORNADO10 Ssw Irwin, SCNATIONAL WEATHER SERVICE STORM SURVEY TEAMS FROM THE OFFICES IN GREENVILLE-SPARTANBURG AND COLUMBIA HAVE CONFIRMED A TORNADO BEGAN IN SOUTHEASTERN CHESTER COUNTY AND DISSIPATED IN SOUTHWESTERN LANCASTER COUNTY. THE TORNADO PRODUCED WINDS UP TO 115 MPH, WHICH I
May 5, 7:17 PM EDTTSTM WND DMG2 Ese Heath Springs, SCLARGE TREE DOWN ON KERSHAW CAMDEN HWY IN BETWEEN HEATH SPRINGS AND KERSHAW.
May 5, 7:25 PM EDTTSTM WND DMGKershaw, SCSPOTTER REPORTED A TREE FELL ON A HOUSE ALONG MATSON RD IN KERSHAW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:53 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WUUS52 KCAE 052233
SVRCAE
SCC055-057-052315-
/O.NEW.KCAE.SV.W.0071.200505T2233Z-200505T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
633 PM EDT Tue May 5 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Lancaster County in central South Carolina...
  Northwestern Kershaw County in central South Carolina...

* Until 715 PM EDT.

* At 632 PM EDT, a severe thunderstorm was located near Chester,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lancaster, Kershaw, Elgin, Heath Springs, Westville, USC Lancaster,
  Irwin, Buford, Bell Town Fire Station, Arrowood Estates, Camp Creek
  Fire Station, Antioch, Kirk Air Base, Faith Christian School, Forty
  Acre Rock Preserve, Taxahaw, Pleasant Hill, Kershaw Correctional
  Institution, Lancaster Mill and McWhirter Airfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3482 8090 3473 8050 3473 8049 3442 8061
      3451 8088 3457 8087 3460 8089 3467 8089
      3470 8086 3474 8088 3479 8087
TIME...MOT...LOC 2232Z 289DEG 44KT 3470 8113 

HAIL...1.25IN
WIND...60MPH
 
$$
fwa
1 follow-up statement
858 
WWUS52 KCAE 052245
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
645 PM EDT Tue May 5 2020

SCC055-057-052315-
/O.CON.KCAE.SV.W.0071.000000T0000Z-200505T2315Z/
Lancaster SC-Kershaw SC-
645 PM EDT Tue May 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR LANCASTER AND NORTHWESTERN KERSHAW COUNTIES...

At 644 PM EDT, a severe thunderstorm was located near Fishing Creek
Reservoir, or 10 miles southwest of Lancaster, moving east at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lancaster, Kershaw, Elgin, Heath Springs, Westville, USC Lancaster,
Irwin, Buford, Bell Town Fire Station, Arrowood Estates, Camp Creek
Fire Station, Antioch, Kirk Air Base, Faith Christian School, Forty
Acre Rock Preserve, Taxahaw, Pleasant Hill, Kershaw Correctional
Institution, Lancaster Mill and McWhirter Airfield.

LAT...LON 3482 8090 3473 8050 3473 8049 3442 8061
      3451 8088 3457 8087 3460 8089 3467 8089
      3470 8086 3474 8088 3479 8087
TIME...MOT...LOC 2244Z 289DEG 44KT 3465 8095 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:29 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 5, 1:29 PM EDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
129 PM EDT Tue May 5 2020

.SYNOPSIS...
Warm front near the NC/SC border and a low pressure system
approaching from the Upstate may result in severe weather threat
this evening. The low pressure system will move off the coast
late tonight and cooler and drier air will spread into the area
through the mid week. Another chance of rain Friday as a cold
front moves through the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Forecast issue today is the potential for organized severe
weather this evening. Supercells may be possible with
directional shear so can't rule out isolated tornado although
main threat bowing segments and severe hail.

Upper level trough over the Upper Midwest region will amplify
and move southeast into the Ohio Valley this evening. Frontal
boundary appears to be setting up near the NC/SC border and air
mass south of the front becoming moderately unstable. Stronger
instability appears to be setting up over north Ga where mid
level lapse rates steeper and higher theta-e air located. As
cold front moves east expect this more unstable air to spread
into SC in the warm sector as temperatures rise to near 90.
Expect SFC based CAPE around 2000 J/kg as cap over central SC
weakens. CAMS suggest a MCS possible this evening near a triple
point low over the Upstate moving east near the front where
convergence will be strongest. SPC has slight risk north
Midlands. The convection may propagate to the southeast in warm
sector as outflows develop which increases severe threat for at
least the Columbia area. Therefore, raised pops all areas to
account for this potential. The severe threat appears to focused
in the early evening. Convection will move east and diminish
overnight. Mixing ahead of cold front will keep temps up a
bit...(upper 50s) by morning mainly in the Piedmont and west
Midlands with mid 60s in the east.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Cold front will be pushing east of the forecast area early Wednesday
morning, with cooler and drier air filtering into the area through
the day.  The temperatures during the afternoon hours will be a good
10 to 15 degrees cooler than previous few days, with afternoon highs
across the Pee Dee in the lower 70s, while areas across the southern
CSRA reach the upper 70s.  Winds during the afternoon expected to
remain breezy, but below lake wind advisory criteria at this time.

The dry weather and below normal temperatures will remain through
Thursday night as high pressure settles across the area. As for t
Temperatures, Lows each night fall into the 40s.  Highs on Thursday
in the upper 60s to lower 70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Temperatures continue to be below normal through Monday.  The deep
eastern US trough will bring another shortwave and surface front
into and through the area Friday night.  Moisture continues to be
limited ahead of the front which will also limit instability. Kept
mention of chance pops in rain showers Friday night with the frontal
passage. High temperatures will generally be in the 70s with lows in
the 40s to lower 50s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Guidance supports VFR Conditions through the period although
there is a threat of organized convection this evening. The
main threat for convection appears to be north of the
terminals...but elevated threat for CAE and CUB.

A frontal boundary has set up along the NC/SC border and the air
mass south of the front will be moderately to strongly unstable
this afternoon and evening. A weak area of low pressure is
expected to develop in the Upstate early this evening. Strong
convection may develop near the front/low pressure triple point
and track east-southeast this evening as a meso convective
system. Satellite at 17z indicating scattered cumulus across the
area with high thin clouds. Expect an increase in cumulus this
afternoon with mid level ceilings dominating. Will mention
thunderstorms in the vicinity at CAE and CUB this evening but
not at other terminals at the moment. Southwest winds 10 to 15
knots with gusts to around 20 knots diminishing this evening
then becoming west near 10 knots as cold front moves through
the area. Drier air will filter into the area Wednesday morning.

EXTENDED AVIATION OUTLOOK...A cold front will move into the
area Friday into Friday night with possible restrictions in
showers.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 5, 5:01 AM EDT, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
501 AM EDT Tue May 5 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
060915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
501 AM EDT Tue May 5 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Isolated to scattered severe storms may develop this evening along
a warm front in the Northern Midlands. Gusty winds and large hail
are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:29 AM EDTSpecial Weather StatementCAEChesterfield31 min
May 5, 12:41 AM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster34 min
May 5, 1:17 AM EDTSpecial Weather StatementCAEChesterfield28 min
May 5, 1:23 AM EDTSevere Thunderstorm WarningCAEChesterfield24 min
May 5, 3:31 AM EDTSevere Thunderstorm WarningCAEFairfield, Newberry44 min
May 5, 4:07 AM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Newberry38 min
May 5, 4:28 AM EDTSpecial Weather StatementCAENewberry17 min
May 5, 4:47 AM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lancaster58 min
May 5, 5:25 AM EDTSpecial Weather StatementCAELee35 min
May 5, 6:55 PM EDTTornado WarningCAEKershaw, Lancaster35 min
May 5, 7:13 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster47 min
May 5, 7:21 PM EDTSpecial Weather StatementCAEChesterfield24 min
May 5, 7:52 PM EDTSevere Thunderstorm WarningCAELancaster38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.